Louisiana, 2010

Tornadoes in Louisiana, November 3, 2010

November 3, 2010 · NWS LIX · 2 events in 2 counties and zones

An upper low over Texas aided in the development of severe thunderstorms over southeast Louisiana. Several reports of funnel clouds, waterspouts and at least 1 tornado were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper low over Texas aided in the development of severe thunderstorms over southeast Louisiana. Several reports of funnel clouds, waterspouts and at least 1 tornado were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Nov 3, 3:00 PM CST, 1 hour earlier.

Area forecast discussion, Nov 3, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CDT WED NOV 3 2010

.SHORT TERM...

SOME ISOLATED CONVECTION HAS BEGUN TO DEVELOP IN THE AREA THE PAST
HOUR...AS THE ATMOSPHERE BECOMES MORE DESTABILIZED DUE TO DAYTIME
HEATING. THIS HEATING IS A BIT STRONGER THAN EXPECTED...AS SKIES
HAVE TURNED PARTLY CLOUDY ACROSS MOST OF THE FORECAST AREA.
CONVECTION SHOULD CONTINUE TO INCREASE IN COVERAGE THROUGH THE
LATE AFTERNOON AND EVENING HOURS...AS THE COLD CORE OF THE UPPER
LEVEL LOW CURRENTLY OVER THE UPPER TEXAS COAST MOVES THROUGH
LOUISIANA. THE COLD CORE WILL ALLOW FOR STEEPER LAPSE RATES AND A
BIT MORE INSTABILITY TONIGHT. AS A RESULT...EXPECTED THE SCATTERED
CONVECTION TO CONTINUE THROUGH THE OVERNIGHT HOURS.

AS THE LOW PULLS TO THE EAST OF THE REGION...DUE TO FEELING THE
INFLUENCE OF A VERY STRONG UPPER LEVEL TROUGH DIGGING THROUGH THE
PLAINS AND MIDWEST INTO THE EASTERN THIRD OF THE NATION...A STRONG
COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL TROUGH WILL SWEEP
THROUGH THE FORECAST AREA. THE FRONT SHOULD COMPLETELY CLEAR THE
AREA BY MID-DAY TOMORROW. IN THE WAKE OF THE FRONT...STRONG WINDS
ALOFT WILL BE TRANSPORTED TO THE SURFACE DUE TO A COMBINATION OF
STRONG SUBSIDENCE AND COLD AIR ADVECTION. MODELS INDICATE THAT 850MB
WINDS OF 40+ KNOTS AND 700MB WINDS OF 50+ KNOTS ON THE BACK OF A
STRONG JET STREAK DIVING DOWN THE WESTERN SIDE OF THE TROUGH AXIS
WILL DEVELOP OVER THE AREA THURSDAY AFTERNOON AND REMAIN IN PLACE
THROUGH FRIDAY EVENING. THESE STRONG WINDS ALOFT WILL MIX DOWN TO
THE SURFACE WITH SUSTAINED WINDS OF 20 TO 25 MPH AND GUSTS OVER 30
MPH EXPECTED FROM THURSDAY AFTERNOON TO FRIDAY EVENING. A WIND
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE FORECAST AREA IN THE
FUTURE.

THE STRONG COLD AIR ADVECTION WILL ALLOW 1000-500MB THICKNESSES TO
FALL A GOOD 100 METERS THURSDAY INTO THURSDAY NIGHT. TEMPERATURES
WILL FALL WELL BELOW NORMAL...WITH OVERNIGHT LOWS PLUNGING INTO
THE LOWER TO MIDDLE 30S FOR AREAS AWAY FROM THE COAST AND TIDAL
LAKES AND LOW DIPPING INTO THE LOWER 40S ELSEWHERE. WITH STRONG
WINDS IN PLACE...WIND CHILLS WILL EASILY DROP INTO THE 20S
THURSDAY AND FRIDAY NIGHTS. FORTUNATELY...IT APPEARS THAT THE
DURATION OF NEAR FREEZING TEMPERATURES OVER NORTHERN ZONES WILL BE
SHORT-LIVED ENOUGH TO PROHIBIT A FREEZE.

.LONG TERM...

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...STRONG SURFACE
RIDGING WILL BUILD OVER THE GULF SOUTH AND REMAIN IN PLACE. THIS
STRONG RIDGING WILL ALLOW FOR CONTINUED CLEAR SKIES AND LOW
HUMIDITY VALUES THROUGH THE EXTENDED FORECAST PERIOD. TEMPERATURES
WILL EXPERIENCE A LARGE DIURNAL RANGE OVER THIS PERIOD...DUE TO
THE CLEAR SKIES...LIGHT WINDS...AND DRY CONDITIONS. OVERNIGHT LOWS
WILL REMAIN WELL BELOW NORMAL...WITH SOME AREAS REMAINING IN THE
MIDDLE 30S WHERE COLD AIR DRAINAGE OCCURS. HOWEVER...TEMPERATURES
WILL QUICKLY CLIMB DURING THE DAY WITH READINGS RISING A GOOD 35
TO 40 DEGREES BY MID-AFTERNOON. OVERALL...A VERY BENIGN WEATHER
PATTERN IS EXPECTED THROUGH AT LEAST NEXT WEDNESDAY.

&&

.AVIATION...BIGGEST CONCERN WILL BE LOW CLOUDS TONIGHT AND WINDS
AFTER THE FRONT PUSHES THROUGH. ALL TERMINALS WILL LIKELY HAVE TO
DEAL WITH MVFR CIGS MUCH OF THE NIGHT AND FINALLY SEE SOME
IMPROVEMENT A FEW HRS AFTER THE PASSAGE OF TONIGHT COLD FRONT. THIS
FRONT SHOULD MOVE THROUGH BTR AND MCB AROUND 7-8Z...CONTINUE TO PUSH
SE THROUGH HUM/MSY/NEW/ASD/HSA/GPT AROUND 9-10Z AND FINALLY THROUGH
PQL BY 12Z. ON THE BACK SIDE OF THIS FRONT WINDS WILL QUICKLY SHIFT
TO THE NORTH AND BECOME QUITE STRONG. IN FACT SUSTAINED WINDS COULD
APPROACH 15-20 KTS QUICKLY INCREASING TO NEAR 40 KTS ABOUT 1K-1200
FT ABV THE SFC. GUSTS COULD POSSIBLY TOUCH 35-40 KTS MAINLY AT MSY
AND GPT DURING THE DAY TOMORROW. /CAB/

&&

.MARINE...MAIN CONCERN IS WINDS AND SEAS EARLY TOMORROW MORNING
THROUGH FRI. THE COLD FRONT WILL QUICKLY ENTER THE CWA TONIGHT AND
SHOULD BEGIN TO MOVE INTO THE COASTAL WATERS WEST OF THE MS RIVER
AFTER 6/7Z AND PUSH SE COMPLETELY THROUGH ALL OF THE WATERS BY 15Z
TOMORROW. AGAIN NOT MUCH HAS CHANGED IN THE THINKING AS STRONG CAA
THROUGH THE DAY AND NIGHT TOMORROW...A TIGHT PRESSURE
GRADIENT...STRONG PRESSURE RISES...WARM WATERS...AND UNIDIRECTIONAL
WINDS UP TO H85 SHOULD EASILY ALLOW FOR GREAT MIXING AND WINDY
CONDITIONS TO DEVELOP. GALE CONDITIONS COULD BEGIN AS EARLY AS
SUNRISE TOMORROW FOR SOME PORTIONS OF THE COASTAL WATERS BUT THE
STRONGEST WINDS WILL LIKELY OCCUR DURING THE AFTERNOON AND EVENING
HRS. TO KEEP FROM CAUSING ANY CONFUSION WE ARE JUST ISSUING A GALE
WARNING TO START AT 9Z FOR ALL OF THE INNER AND OUTER AND A SCY FOR
THE TIDAL LAKES...LAKE BORGNE...AND MISSISSIPPI SOUND. THE ADV AND
WARNINGS WILL PERSIST INTO THE OVERNIGHT HRS AND WILL LIKELY NEED TO
BE EXTENDED THROUGH FRI FOR MUCH OF THE AREA. SEAS WILL ALSO BE AN
ISSUE AND ARE EXPECTED TO INCREASE TO 10-11FT IN THE OUTER WATERS
TOMORROW AFTERNOON AND TOMORROW NIGHT. THE COASTAL ZONES SHOULD
QUIET DOWN BY SAT AFTN. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  52  66  38  60 /  40  10   0   0
BTR  54  67  41  63 /  40  10   0   0
ASD  56  68  38  62 /  40  20   0   0
MSY  59  68  46  63 /  40  20   0   0
GPT  56  68  40  63 /  50  30   0   0
PQL  58  69  38  63 /  50  30   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...GALE WARNING FROM 4 AM THURSDAY TO 1 AM FRIDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 1 AM FRIDAY TO 7 PM FRIDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 4 AM THURSDAY TO 7 AM FRIDAY FOR THE
     FOLLOWING ZONES: LAKE BORGNE...LAKE PONTCHARTRAIN AND LAKE
     MAUREPAS...AND MISSISSIPPI SOUND.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM THURSDAY TO 7 AM FRIDAY FOR THE
     FOLLOWING ZONES: LAKE BORGNE...LAKE PONTCHARTRAIN AND LAKE
     MAUREPAS...AND MISSISSIPPI SOUND.

     GALE WARNING FROM 4 AM THURSDAY TO 1 AM FRIDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 1 AM FRIDAY TO 7 PM FRIDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

&&

32
Hazardous weather outlook, Nov 3, 10:26 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT WED NOV 3 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-041630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1126 AM CDT WED NOV 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE OVER THE AREA INTO TONIGHT. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...BUT AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL
BE POSSIBLE. THESE THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING
WIND GUSTS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT AND POSSIBLY GALE FORCE CONDITIONS ARE EXPECTED
THURSDAY THROUGH FRIDAY NIGHT AS NORTH WINDS INCREASE TO 20 TO 30
KNOTS WITH GUSTS TO 40 KNOTS AND SEAS BUILD UP TO 10 FEET AND
POSSIBLY HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, East Baton Rouge

When
November 3, 4:00 PM CST
Where
East Baton Rouge County, 0.39 mi SSW of Zachary
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.645, -91.153

Television broadcast media in Baton Rouge reported and Baker Police Department confirmed minor damage from a tornado that briefly touched down and blew tin off a roof. Photos and video confirmed a condensation funnel that reached within 20 to 50 feet of the ground. Also received a report of corrugated metal peeled off a lumber storage building in the same area.

Tornado, St. Charles

When
November 3, 4:08 PM CST
Where
St. Charles County, 2 mi SW of Des Allemands
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Official NWS Observations
Coordinates
29.809, -90.494

Observer at New Orleans International Airport reported a waterspout began at 1708 CDT and dissipated at 1716CD. Law enforcement and public also observed the waterspout located over Bayou Des Allemands. The waterspout moved onto land areas then dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyThe tornado archive for Louisiana, 2010Warnings in Louisiana, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260863, 266394.